Hail, Perry
- When
- April 22, 12:30 PM CST
- Where
- Perry County, Cutler
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.033, -89.567
Strong to severe thunderstorms developed west through southwest of Mount Vernon, then tracked eastward across southern Illinois. Some of the storms produced large hail and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong to severe thunderstorms developed west through southwest of Mount Vernon, then tracked eastward across southern Illinois. Some of the storms produced large hail and damaging wind. One of the most intense storms tracked from Perry County northeast across the Mount Vernon area. Another particularly severe storm tracked northeast from near the Johnson/Williamson County line across the Harrisburg area. These storms formed along a cold front and very close to an upper level low pressure system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 2:50 AM CST, 9 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 350 AM CDT FRI APR 22 2005 MAIN CONCERNS ARE SEVERE WEATHER CHANCES THIS AFTERNOON AND EVENING...THEN WITH POSSIBLE WIDESPREAD FREEZE SUNDAY MORNING. MODELS IN GOOD OVERALL AGREEMENT WITH SYNOPTIC PATTERN NEXT 24 HOURS. PRE FRONTAL SFC TROF MOVING EAST INTO THE REGION THIS MORNING WITH WEAK MID LVL SHORT WAVE. NUMEROUS THUNDERSTORMS HAVE BROKEN OUT ALONG AND AHEAD OF THIS SFC FEATURE....BUT INSTABILITY IS MARGINAL AND MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LEVELS AS THE AREA WORKS THROUGH EARLY THIS MORNING. SATELLITE TRENDS AND NUMERICAL MODELS SUGGEST RAPID CLEARING DURING MID/LATE MORNING...BEHIND THIS AREA OF STORMS...AS MID LVL DRY PUNCH SWEEPS IN. THEN...MAIN SURFACE FRONT LOOKS TO MOVE INTO THE WESTERN HALF OF THE REGION EARLY THIS AFTERNOON...AS STRONG MID LVL SHORT WAVE DIGS SOUTHEAST INTO THE STL AREA. THESE FEATURES...IN COMBINATION WITH EXPECTED STRONG SURFACE HEATING...SFC DEW POINTS IN THE LOWER 60S AND STRONG VERTICAL WIND SHEAR PROFILES SUGGEST THE POSSIBILITY OF RAPID AND EXPLOSIVE STORM DEVELOPMENT OVER OUR WESTERN AREAS EARLY AFTERNOON. BEST GUESS FOR STORM INITIATION RIGHT NOW APPEARS TO BE OVER EXTREME SOUTHEAST MISSOURI AND NEAR THE MISSISSIPPI RIVER IN WESTERN IL. LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES APPEAR POSSIBLE LATER TODAY...ESPECIALLY ALONG AND EAST OF THE OHIO AND WABASH RIVERS. MODELS STILL DEVELOPING VERY DEEP AND CLOSED OFF UPPER LEVEL CYCLONE JUST TO OUR EAST FOR THE WEEKEND...RESULTING IN MUCH COOLER WEATHER. WITH STRONG NORTHWEST WINDS...IT WILL BE QUITE BLUSTERY...ESPECIALLY ON SATURDAY. HIGH TEMPERATURES SATURDAY WILL BE IN 50 TO 57 RANGE...WITH COOLEST READINGS IN CLOUDIER AREAS OF SW INDIANA AND NW KY. GFS BRINGS ANOTHER PIECE OF ENERGY DOWN THE BACK SIDE OF THE UPPER LOW SAT NIGHT...AND COULD CONCEIVABLY RESULT IN SNOW FLURRIES SAT NIGHT AND SUN MORNING IN SW IN/NW KY...BUT WILL NOT GO QUITE THAT FAR WITH THE FORECAST RIGHT NOW. LOWS SUNDAY MORNING WILL FLIRT WITH FREEZING IN MOST AREAS. WINDS SHOULD STAY UP SATURDAY NIGHT/SUNDAY MORNING...SO A FREEZE WARNING MAY BE NEEDED...BUT FROST SHOULD NOT BE AN ISSUE DUE TO THE WINDS STAYING UP. && .PAH WATCHES/WARNINGS/ADVISORIES... .KY...NONE. .MO...NONE. .IL...NONE. .IN...NONE. && GM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1154 AM CDT FRI APR 22 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI... CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE... EVANSVILLE...MADISONVILLE AND HENDERSON 1154 AM CDT FRI APR 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST OF LINE FROM NEAR CADIZ KENTUCKY...TO NEAR MT CARMEL ILLINOIS. A SLIGHT RISK EXISTS WESTWARD FROM THE MODERATE RISK AREA...TO A LINE FROM FULTON KENTUCKY TO MT VERNON ILLINOIS. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON ALONG A DRY LINE ACROSS SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. THE STORMS WILL QUICKLY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS...AS THEY MOVE TO THE EAST NORTHEAST AROUND 35 TO 40 MPH. THE SEVERE STORMS WILL BECOME MORE NUMEROUS LATER THIS AFTERNOON OVER THE MODERATE RISK AREA. THE SEVERE WEATHER THREAT SHOULD COME TO AN END AROUND 5 PM. THE POTENTIAL ALSO EXISTS LATER THIS AFTERNOON FOR A FEW STORMS TO PRODUCE SOME SMALL HAIL OVER SOUTHERN ILLINOIS...AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE REGION. STRONG WEST AND NORTHWEST WINDS WILL ALSO BEGIN GUSTING IN EXCESS OF 30 MPH LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF FREEZING TEMPERATURES THROUGHOUT THE QUAD STATE FOR A FEW HOURS SUNDAY MORNING. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY NIGHT AND TUESDAY. SOME OF THESE STORMS COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON OVER WESTERN KENTUCKY...SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS. DRS
The St Louis radar (KLSX), 122 km away, was scanning. The volume nearest the first event began at 18:30 UTC.
12 thunderstorm wind, 9 hail. Local standard time, as filed.
Winds gusted from 60 to around 70 MPH in the Woodlawn area. A spotter measured a wind gust to 72 MPH about two miles north of Woodlawn.
Nickel to quarter size hail was reported in and southwest of Mount Vernon.
The top of a barn was blown off.
Numerous trees were blown down in Thompsonville, and a tree was down in the eastern part of West Frankfort.
Trees landed on two houses, including one in Marion and one in Johnston City. About eight trees were down across the county.
Small trees were blown down, and tree limbs landed on power lines. The damage was on Highway 14 near the Franklin County line.
Golf-ball size hail, with some even larger stones mixed in, was reported in Carrier Mills. One-inch hail fell in and near Harrisburg.
A large tree was blown across Illinois Route 34 near the Franklin County line. Trees were down about 2.5 miles northwest of Harrisburg, blocking a road. Wind gusts were estimated near 60 MPH on the east side of Harrisburg.
Dime to quarter size hail fell.
Trees and power lines were blown down near the Saline County line.
Two houses on the south edge of town sustained roof damage. A third house received antenna damage.
Trees and power lines were blown down. Two trees landed on houses. Roofing was blown off a business. Large tree limbs were blown down, including one that landed on a garage and another on a truck. Some shingles were blown off houses.
A large tree was blown down, landing on power lines and a car. The car was demolished, and two power poles were taken down. A few other trees and power lines were downed in the city.
Dime to nickel size hail fell in Grayville.
Tree limbs and a large tree were blown down.
At least a couple of trees were blown down in Keensburg, one of which was very large. Large tree limbs were down in Mount Carmel. Wind gusts were estimated near 60 MPH at Keensburg and Bellmont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445090, 5445091, 5445092, 5445093, 5445095, 5445094, 5445096, 5445186, 5445194, 5445097, 5445184, 5445185, 5445188, 5445187, 5445195, 5445189, 5445196, 5445191, 5445193, 5445190, 5445192.